Living related liver transplantation in an adult patient with hepatocellular adenoma and carcinoma 13 years after bone marrow transplantation for Fanconi anemia: A case report


  • Conflict of interest: none.

Correspondence: Dr Isabelle Colle, Department of Hepatology and Gastroenterology, Ghent University Hospital, De Pintelaan 185, 9000 Gent, Belgium. Email:


Fanconi anemia (FA) is an inherited bone marrow failure syndrome due to defective DNA inter-strand cross-link repair. Hematopoietic stem cell transplantation (HSCT) is curative for pancytopenia, but may not prevent the development of non-hematological malignancies. We describe a 26-year-old male patient with FA and Marfan syndrome who in 1994 underwent successful HSCT with bone marrow stem cells from his human leukocyte antigen (HLA)-identical sister. In 2006, three lesions in the liver were detected and resected. The three lesions all showed activation of the β-catenin pathway and were histologically characterized by a highly differentiated steatotic hepatocellular carcinoma (HCC) with remnants of the underlying adenoma from which it arose, a hepatocellular adenoma with foci of well-differentiated HCC, and a cholestatic adenoma. Risk factors for the emergence of HCC included FA itself, the use of androgens for a period of 3 years preceding HSCT and toxicity of the conditioning regimen. Because of the danger of developing additional HCC, liver transplantation was proposed, taking into consideration that immunosuppression would increase the risk of other malignancies. By using part of the liver of the sister, who already acted as bone marrow donor 13 years earlier, immunosuppression could be avoided. Liver transplantation was performed in 2007 without complication. Five years after liver transplantation the patient is doing well. This case is twofold special being the first case reporting FA co-occurring with Marfan syndrome and being the first reported case of FA treated for HCC by liver transplantation from a HLA-identical sibling donor without the use of immunosuppression.